New Study Links Testosterone Supplements to Heart Attacks in Men
Posted on January 30, 2014Ads for testosterone supplements proliferate on television and in magazines. Patches, pills and shots -- it seems like "low T" is the new condition that men must worry about it. But the safety of testosterone supplements has come under scrutiny due to several studies. A a new study by scientists at University of California Los Angeles (UCLA) and researchers at the National Institutes of Health and Consolidated Research Inc. shows that for men under 65 who have a history of heart disease, the risk for heart attack doubles after starting testosterone therapy. For men over 65 with a history of heart trouble the risk of a heart attack also doubles.
The scientists reviewed medical records of 55,593 men who had be prescribed testosterone supplements to treat sexual dysfunction and/or low testosterone. The prescriptions were for medications such as Androgel which is a gel that is rubbed into the skin daily. It is unclear why extra testosterone increases heart attack risk. Scientists speculate that it may lower HDL, more commonly known as good cholesterol, but they don't know for sure.
According to a release the research was inspired by the review of three earlier studies that raised concerns about possible heart problems in men taking testosterone supplements, including a randomized clinical trial of men older than 65 that was reported in the New England Journal of Medicine, but which was stopped in 2010 because so many men had cardiovascular events.
Senior author Sander Greenland, a professor of epidemiology at the UCLA Fielding School of Public Health, said, "The extensive and rapidly increasing use of testosterone treatment and the evidence of risk of heart attack underscore the urgency of further large studies of the risks and the benefits of this treatment. Patients and their physicians should discuss the risk of heart attacks when considering testosterone therapy."
The research article is entitled "Increased Risk of Non-Fatal Myocardial Infarction Following Testosterone Therapy Prescription in Men" and was published in the journal PLOS One.